Utah, 2019Winter Storm and Heavy Snow in Utah, March 28 to 29, 2019
March 28 to 29, 2019 · NWS SLC · 8 events in 5 counties and zones
Another powerful storm brought snow and high winds across northern and central Utah. Overnight, a lake effect snow band brought significant snowfall to the Salt Lake Valley.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Another powerful storm brought snow and high winds across northern and central Utah. Overnight, a lake effect snow band brought significant snowfall to the Salt Lake Valley. This snow contained a high water content, taking tree branches down throughout the Salt Lake Valley, leading to power outages, and creating difficult travel conditions.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Mar 28, 3:38 AM MST, 4 hours 22 minutes earlier.
Area forecast discussion, Mar 28, 3:38 AM MST, 4 hours 22 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
438 AM MDT Thu Mar 28 2019
.SYNOPSIS...A cold front over northwest Utah this morning will settle
into central Utah later this afternoon. A series of upper level
weather disturbances will push the front through the remainder of
the state on Friday. Significantly cooler temperatures will follow
this front, with periods of unsettled weather through Saturday.
&&
.SHORT TERM (Until 00z Monday)...The upper low still parked off the
Pacific Northwest coast should hold firm through today, then
gradually dissipate tonight through early Friday. Water vapor imagery
shows two shortwaves have already ejected inland out ahead of the
upper low. The first shortwave has reached northeast Nevada/southwest
Idaho, while the second shortwave is in the southeast flank of
the low along the coast. Both of these feature will impact Utah
through Friday night.
The surface cold front associated with the first shortwave is
beginning to surge east through northwest Utah early this morning.
Precip is trailing the front along the near 700mb baroclinic zone
and underneath the upper jet along the Utah/Nevada border. The
baroclinic zone will surge east across northern Utah early this
morning, driving the surface front into central Utah by late this
afternoon. Precip along the baroclinic zone will decrease as the
first shortwave lifts east-northeast into Wyoming and the
baroclinic zone stalls/weakens across northern Utah.
The second shortwave arriving later this afternoon/evening will be
the one to generate the most significant precip. The old near
700mb baroclinic zone will turn frontogenic again during the mid
to late afternoon as the shortwave advancing into eastern Nevada
and a second jet max moves over the top of the low-level boundary.
Convective precip will focus along the baroclinic zone with
moderate to briefly heavy precip and a few thunderstorms possible
through Friday evening.
Convective precip will linger across the northern two-thirds of
the state Friday night/early Saturday as the mid-level cold pool
moves across the area. Could see some organization to the
convection as the remnant of the old upper low finally shears east
through the northern Great Basin.
Any lingering convective precip should fade late Saturday afternoon
and evening as an anti-cyclonic northwest flow develops over the
the area. The low amplitude ridge developing to the west of Utah
should finally bring an end to showers for Sunday.
.LONG TERM (After 00Z Monday)...A short period of ridging is
expected to build into the area Sunday night and Monday with the
next system expected to make its way into the forecast area by the
early Monday morning. This next system is expected to bring precip
to a majority of the forecast area except possibly far southeastern
Utah.
The first energy wave will come in the form of a filling shortwave
trough Tuesday. A decent deep layer moisture surge, southwest flow
aloft, and modest instability is expected to accompany this trough.
The heaviest precip (valley rain/mountain snow) amounts are expected
along the leading edge of this trough Tuesday afternoon through
early Wednesday morning. Recent ensemble and deterministic runs have
trended toward this initial trough remaining weak with no significant
surface frontal boundary. This would lead to showers continuing
through the night Tuesday and Wednesday until a stronger cold push
moves into the area late Wednesday. This cold push should have a
strong surface cold front with it, potentially bringing snow to the
northern valley floors Wednesday evening/overnight. There is still
quite a bit of uncertainty as to the timing/strength of the initial
trough and the second cold push, however we are confident in a wet
pattern re-establishing itself over the forecast area mid next week.
&&
.AVIATION...Gusty southerly winds will remain in place at the
KSLC terminal early this morning. A cold front is expected to
switch the winds to the west-northwest between 13-15Z. The wind
shift may initially be due westerly, creating crosswind concerns.
A true northwesterly shift is expected between 17-19Z. The other
impact today will be cloud cover intermittently at and below crest
level this afternoon, before another system moves in this evening
creating low-end VFR conditions.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&
SHORT TERM...CONGER
LONG TERM/AVIATION...BONNETTE
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Mar 28, 4:29 AM MST, 3 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
529 AM MDT Thu Mar 28 2019
UTZ001>016-019>021-517-518-WYZ021-291200-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
529 AM MDT Thu Mar 28 2019
This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.
.DAY ONE...Today and Tonight
A cold front will sweep southeast across northern Utah this
morning, then settle into central Utah later in the afternoon.
Significantly cooler temperatures along with periods of valley
rain and mountain snow will follow the front. South of the front
breezy and still warm conditions are expected through tonight.
Precipitation will remain over northern Utah and southwest Wyoming
this morning. After a short break somewhat heavier precipitation
will develop late this afternoon and evening. Accumulating snows
are expected in the northern mountains, with rain and snow for the
valleys. Little or no accumulation is expected in the valleys
through tonight.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Colder temperatures along with fairly widespread precipitation
will exist across the northern two-thirds of the outlook area
Friday through Friday evening. Most precipitation will be in the
form of snow across the higher valleys and mountains, with
accumulating snows confined primarily to the mountain locations.
The lower valleys will see a mix of rain and snow with little or
no accumulation expected. Lingering showers into Saturday morning
will gradually dissipate Saturday afternoon and evening as high
pressure builds back into the area from the west.
High pressure aloft centered to the west of Utah will maintain dry
conditions for Sunday through Monday night. The next storm system
will reach the outlook area by Tuesday night. Showers will develop
ahead of this feature Tuesday afternoon and continue at times
through early Wednesday afternoon.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity
For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx
Event by event
4 heavy snow, 3 high wind, 1 winter storm. Local standard time, as filed.
Heavy Snow, Northern Wasatch Front
- When
- March 28, 8:00 AM MST to March 29, 8:00 PM MST
- Where
- Northern Wasatch Front forecast zone
- Reported by
- Trained Spotter
Storm total snowfall included 12 inches on the Bountiful Bench, 9 inches in North Salt Lake, 7 inches in South Ogden, 6 inches in Fruit Heights, and 3 inches in Ogden.
Heavy Snow, Salt Lake and Tooele Valleys
- When
- March 28, 8:00 AM MST to March 29, 8:00 PM MST
- Where
- Salt Lake and Tooele Valleys forecast zone
- Reported by
- Trained Spotter
Storm total snowfall included 12 inches in Salt Lake City, 10 inches in the Upper Avenues, 7 inches in South Salt Lake, and 5 inches in Cottonwood Heights, Sugarhouse, and Taylorsville.
Heavy Snow, Wasatch Mountains I-80 North
- When
- March 28, 8:00 AM MST to March 29, 8:00 PM MST
- Where
- Wasatch Mountains I-80 North forecast zone
- Reported by
- Trained Spotter
Storm total snowfall included 19 inches at Snowbasin Resort, 13 inches at Power Mountain, and 11 inches at the City Creek Water Plant Coop observation location.
Heavy Snow, Wasatch Mountains South of I-80
- When
- March 28, 8:00 AM MST to March 29, 8:00 PM MST
- Where
- Wasatch Mountains South of I-80 forecast zone
- Reported by
- Trained Spotter
Storm total snowfall included 24 inches at Alta Ski Area, 18 inches at Brighton Resort, 18 inches at Solitude Mountain Resort, and 13 inches at Park City Mountain Resort.
Winter Storm, Salt Lake and Tooele Valleys
- When
- March 28, 8:00 AM MST to March 29, 8:00 PM MST
- Where
- Salt Lake and Tooele Valleys forecast zone
- Reported by
- Department of Highways
Numerous trees were reported down across Salt Lake County, with roads blocked in some areas. Rocky Mountain Power reported more than 900 area outages occurred, leaving nearly 19,000 customers without power in the Salt Lake Valley. In addition, storm total snowfall included 12 inches in Salt Lake City, 10 inches in the Upper Avenues, 7 inches in South Salt Lake, and 5 inches in Cottonwood Heights, Sugarhouse, and Taylorsville.
High Wind, Great Salt Lake Desert and Mountains
- When
- March 28, 1:00 PM MST to March 29, 6:00 AM MST
- Where
- Great Salt Lake Desert and Mountains forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
A peak wind gust of 66 mph was recorded by the Durand Road sensor. Additional reports included a peak wind gust of 60 mph recorded by the White Sage sensor, and a peak wind gust of 59 mph recorded by the Tower Grid sensor.
High Wind, Great Salt Lake Desert and Mountains
- When
- March 28, 1:00 PM MST to March 29, 6:00 AM MST
- Where
- Great Salt Lake Desert and Mountains forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
The White Sage sensor recorded a peak wind gust of 60 mph.
High Wind, Great Salt Lake Desert and Mountains
- When
- March 28, 1:00 PM MST to March 29, 6:00 AM MST
- Where
- Great Salt Lake Desert and Mountains forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
The Tower Grid sensor recorded a peak wind gust of 59 mph.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in Nebraska, March 28, 2019$125,000 · 2.5 in hail · 9 events
- Flooding in Minnesota, March 28 to 31, 2019$150,000 · 3 events
- Hail in Kansas, March 28 to 29, 20191 in hail · 7 events
- Flash Flood and Hail in Nebraska, March 28, 20191.75 in hail · 4 events
- Winter Weather in California, March 28, 20192 events
- Flooding in South Dakota, March 28 to 31, 20192 events
- Flood in Wyoming, March 28 to 31, 20191 event
- Hail in Kansas, March 28, 20191 in hail · 1 event
- Hail in Kansas, March 28, 2019$2,000 · 1.75 in hail · 1 event
- Strong Wind in Florida, March 28, 2019$5,000 · 1 event
- Hail in Texas, March 28, 20191.75 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 816026, 816028, 816029, 816031, 816033, 816034, 816035, 816036.